Critical Care Medicine-Hematologic and Oncologic Disorders>>>>>Platelet Disorders
Question 3#

After calculating a 4-T score of 6, you proceed to obtain confirmatory testing to support your diagnosis. A Heparin PF-4 antibody test is positive, and heparin-induced serotonin release assay (SRA) is under process. Given the presumptive diagnosis, which of the following treatment strategies would be most appropriate?

A. Discontinue Heparin and start low-molecular weight Heparin
B. Discontinue Heparin and start Argatroban
C. Discontinue Heparin and transfuse platelets
D. Start warfarin

Correct Answer is B

Comment:

Correct Answer: B

Under normal conditions, Heparin binds to Antithrombin III (AT-3), which inactivates thrombin and Factor Xa causing a relative state of hypocoagulability. Intermittent bolus dosing is beneficial for patients at risk for thromboembolic events such as patients undergoing prolonged surgery. For patients with known DVT/PE, or other vascular thrombi, a continuous infusion may be utilized to prevent additional clot formation as well as enhance existing clot degradation. However, exposure to heparin may cause an autoimmune reaction where IgG-mediated antibodies bind to Heparin-PF4 complexes resulting in platelet activation and the formation of microthrombi and eventual thrombosis. The microthrombi consume existing platelets and results in thrombocytopenia. This entity is referred to as Heparin-induced thrombocytopenia/thrombosis (HIT).

One of the ways to predict the likelihood of HIT is to calculate the 4-T score. The 4-T score consists of four criteria graded on a 0 to 2 scale as shown in the table below. Scores of 0 to 3, 4 to 5, and 6 to 8 correspond to low, moderate, and high risk for HIT respectively. The negative predictive value of a low 4-Ts score has been found to be as high as 99%; meanwhile the positive predictive value of a high score is only 64%. For patients with thrombocytopenia and a moderate or high 4-Ts score, further testing is necessary to establish the diagnosis of HIT. 

Estimating the likelihood of HIT: the “4-Ts” score:

Adapted from Ahmed I, Majeed A, Powell R. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007;83(983):575-582.

All patients with a presumptive diagnosis of HIT should have laboratory testing for HIT antibodies. This testing is challenging because HIT immunoassays (eg, enzyme-linked immunosorbent assay for antiplatelet factor 4 [PF4] antibodies) are readily available but not very sensitive or specific. Functional assays such as a SRA and Heparin-induced Platelet aggregation (HIPA), which measure the ability of patient serum to activate test platelets in the presence of heparin, are definitive but may take several days to return. The SRA is more sensitive than HIPA (95% vs 35%-85%), but is a more technically challenging test to perform. 

Given the morbidity associated with HIT, prompt treatment is required to prevent further thrombus formation and worsening thrombocytopenia. Regardless of the likelihood of diagnosis, the first step in treatment is to immediately discontinue any heparin infusion, or heparin-coated products. Because HIT causes a functional hypercoagulable state, platelet transfusions should be withheld unless clinically indicated for significant bleeding or operative risk. Although awaiting the normalization of the platelet count, patients should be initiated on nonheparin anticoagulants, such as direct thrombin inhibitors (eg Argatroban, bivalirudin), fondaparinux, or factor Xa inhibitors (apixaban, rivaroxaban, etc.). Patients should be watched closely for bleeding as well as complications of thrombosis. 

References:

  1. Cuker A, Gimotty PA, Crowther MA, et al. Predictive value of the 4Ts scoring system for heparin induced thrombocytopenia: a systematic review and meta-analysis. Blood. 2012;120(20):4160-4167.
  2. Jang IK, Hursting MJ. When heparins promote thrombosis: review of heparin-induced thrombocytopenia. Circulation. 2005;111:2671-2683.
  3. Ahmed I, Majeed A, Powell R. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007;83(983):575- 582.